Hail, Russell
- When
- August 11, 3:38 PM CST to 3:39 PM CST
- Where
- Russell County, 2.26 mi WNW of Russell
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.890, -98.890
A few severe storms moved across central Kansas producing strong winds and causing damage to trees and power lines.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A few severe storms moved across central Kansas producing strong winds and causing damage to trees and power lines.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 11, 2:07 PM CST, 1 hour 31 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 307 PM CDT THU AUG 11 2016 .SHORT TERM...(This evening through Saturday night) Issued at 307 PM CDT Thu Aug 11 2016 Main forecast concern for the next 24 hours will be the cold front to push through tonight into Fri morning. This front currently extends from northeast Nebraska into west central KS and is continuing to push south. Storms are expected to develop soon over west central KS as the right entrance region of a jet max slides over the area. In addition, increased surface convergence should also lead to development prior to 00z. Convection is expected to increase in coverage this evening as 850-700mb moisture transport ramps up along with most of the area under diffluent flow aloft. While widespread severe storms are not anticipated, can't rule out a wet microburst and small hail with any storm. With PW values remaining around or just over 2", very high rainfall rates will be likely with any shower or storm tonight, so wouldn't be shocked to see a few flood warnings issued. The good news regarding prolonged flooding is that the front will be fairly progressive as it pushes south, before stalling out over OK/AR Fri through the weekend. So for Fri, the better precip chances will be over the southern portion of the forecast area with only SE KS holding onto POPs for Fri night into Sat. The passage of the front will return the area to more seasonal temps with highs in the mid and upper 80s expected for Fri through the weekend. .LONG TERM...(Sunday through Thursday) Issued at 307 PM CDT Thu Aug 11 2016 The next feature to keep an eye on will be a tropical impulse that is expected to track north out of the se TX/LA Gulf coast area. Both the GFS and ECMWF lift this energy north over the arklatex region Sat night and into far eastern OK/AR by Sun evening. This should enhance the areal extent of rainfall along the stalled surface front for Sun night through Mon night. While it still looks like the more significant rainfall will occur from eastern Ok into southern MO and AR, cant rule out that some of it may clip far se KS. Temps should remain fairly comfortable through these extended periods with highs at or slightly below seasonal averages. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1252 PM CDT Thu Aug 11 2016 VFR conditions are expected for the next 24 hours. The main concern and possible exception, to the VFR conditions, will be in and around convection that will slowly move into the area from NW KS late this evening and overnight. Could see some MVFR cigs in around some of the heavier storms overnight. Expect the convection to move into KRSL/KGBD by around 01z/Fri and KSLN and KHUT by around 03z/Fri. The convection is expected to slowly propagate to the S-SE late tonight or early Fri morning, as a cold front pushes south across the forecast area. Ketcham && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 75 88 71 87 / 50 50 30 10 Hutchinson 74 87 69 86 / 50 50 20 10 Newton 74 87 70 86 / 60 60 20 10 ElDorado 75 88 71 86 / 60 60 30 10 Winfield-KWLD 75 89 72 88 / 40 40 40 20 Russell 70 87 66 87 / 60 20 10 10 Great Bend 70 87 66 87 / 50 20 10 10 Salina 73 87 68 89 / 70 60 10 10 McPherson 73 87 69 87 / 60 60 20 10 Coffeyville 76 92 73 87 / 30 50 50 30 Chanute 75 89 72 86 / 30 50 40 20 Iola 75 88 72 86 / 40 50 40 10 Parsons-KPPF 76 91 72 86 / 30 50 50 20 && .ICT Watches/Warnings/Advisories... Heat Advisory until 8 PM CDT this evening for KSZ049>053-067>072- 082-083-091>096-098>100. && SHORT TERM...RBL LONG TERM...RBL AVIATION...Ketcham
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 438 PM CDT THU AUG 11 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-120915- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 438 PM CDT THU AUG 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS, SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT HEAT INDICES BETWEEN 105 TO 110 WILL OCCUR THROUGH THE EARLY EVENING HOURS ACROSS MUCH OF THE REGION. PLEASE REFER TO THE HEAT ADVISORY FOR MORE DETAILS. SCATTERED THUNDERSTORMS ARE LIKELY THIS EVENING FOR LOCATIONS GENERALLY NORTHWEST OF AN ANTHONY...TO HUTCHINSON TO SALINA LINE. SHOWERS AND STORMS WILL THEN EXPAND SOUTHWARD OVERNIGHT TO AFFECT MOST OF CENTRAL AND EASTERN KANSAS. THE STRONGER STORMS WILL BE CAPABLE OF QUARTER SIZE HAIL AND 60 MPH DOWNBURST WINDS. IN ADDITION...ANY OF THE MORE INTENSE SHOWERS AND STORMS WILL PRODUCE VERY HIGH RAINFALL RATES WHICH MAY LEAD TO SOME LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORM CHANCES WILL LINGER ACROSS MUCH OF THE AREA ON FRIDAY...ESPECIALLY ACROSS SOUTHERN KANSAS. THE STRONGER STORMS FRIDAY AFTERNOON AND EARLY EVENING WILL BE CAPABLE OF 50 MPH WINDS AND HEAVY RAIN WHICH MAY LEAD TO FLOODING. STORM CHANCES WILL GRADUALLY DIMINISH FROM NORTH TO SOUTH FRIDAY NIGHT INTO EARLY SATURDAY MORNING. STORM CHANCES WILL RETURN TO FAR SOUTHEAST KANSAS SUNDAY NIGHT THROUGH TUESDAY WITH HEAVY RAIN BEING THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT: HTTP://WEATHER.GOV/WICHITA/HWO/ LAWSON
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
404 PM CDT THU AUG 11 2016
KSZ032-112130-
RUSSELL KS-
404 PM CDT THU AUG 11 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
WESTERN RUSSELL COUNTY IN CENTRAL KANSAS...
* UNTIL 430 PM CDT
* AT 402 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR MILBERGER...OR 8 MILES
SOUTHEAST OF WALKER...MOVING NORTHEAST AT 30 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
RUSSELL...GORHAM...MILBERGER...BUNKER HILL AND RUSSELL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.
&&
LAT...LON 3897 9903 3907 9875 3876 9861 3870 9901
3870 9904
TIME...MOT...LOC 2104Z 221DEG 27KT 3878 9897
LAWSONThe Dodge City radar (KDDC), 157 km away, was scanning. The volume nearest the first event began at 21:38 UTC.
6 thunderstorm wind, 1 hail. Local standard time, as filed.
Tree branches were blown out across portions of the city.
Measured at the Russell airport.
Measured at the Russell airport.
Measured wind speed by an anemometer owned by Union Pacific railroad.
Lots of tree damage and power lines are down in an around Peabody. Report via social media.
Several tree limbs were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656581, 656582, 656583, 656584, 656585, 656586, 656587.